Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 415, NWS Morristown, TN

August 20, 2006Blount County, Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 20, 2006, 1:25 PM EDT for Blount County, Loudon County, Monroe County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2006, 1:25 PM EDT (17:25 UTC)
Expired
Aug 20, 2006, 2:15 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Blount County, TN, Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:00 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 10:00 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT SUN AUG 20 2006

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS
THE NORTHERN AND CENTRAL SECTIONS OF THE FORECAST AREA THIS MORNING
WITH AN MCS MOVING INTO EASTERN KY ALONG AND JUST NORTH OF WEAK COLD
FRONT AT THIS TIME. EXPECT MCS TO DECREASE IN INTENSITY BY THE TIME
IT REACHES SW VA BUT THIS AREA HAS BEST CHANCE OF RAIN LATE THIS
MORNING. EXTENSIVE CLOUDS AND SOME FOG ELSEWHERE IS KEEPING
TEMPERATURES IN THE UPPER 60S TO MID 70S. THIS FRONT WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AND WITH THE ATMOSPHERE
VERY MOIST AND DAYTIME HEATING SOME LOCALIZED HEAVY RAINFALL
MAY OCCUR. BEST FOCUS FOR HEAVY RAIN SHOULD STAY NORTHWEST  OF THE
CWA IN KY. LATEST RUC DATA SHOWS PRECIPITATION INCREASING LATE THIS
MORNING AND CONTINUING THROUGH THE AFTERNOON. THE GFS/NAM GENERALLY
SHOW THIS TOO WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTHERN
AREAS FIRST AND SOUTHERN AREAS THIS AFTERNOON. WILL CONTINUE HIGH
POPS AND RAISE THEM SLIGHTLY FOR LATE MORNING AND AFTERNOON HOURS.
ALSO ADJUSTING HOURLY TEMPERATURES AND DEWPOINTS.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Aug 20, 5:22 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 AM EDT SUN AUG 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
422 AM CDT SUN AUG 20 2006 /522 AM EDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL PUSH INTO THE AREA TODAY...BRINGING
THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME SEVERE
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Aug 20, 10:35 AM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 AM EDT SUN AUG 20 2006

VAZ001-002-201530-
LEE-WISE-
1035 AM EDT SUN AUG 20 2006

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CITY OF
NORTON...LEE AND WISE COUNTIES...

AT 1031 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS JUST WEST OF LEE AND WISE
COUNTIES....MOVING SOUTHEAST AT 20 MPH.

WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS AREA OF SHOWERS AND
THUNDERSTORMS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

LOCALLY HEAVY RAINS...UP TO ONE INCH PER HOUR...MAY OCCUR WITH THESE
SHOWERS AND THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.
DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT
DROWN

TD
Special weather statement, Aug 20, 12:52 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1252 PM EDT SUN AUG 20 2006

TNZ036-067>069-201745-
ANDERSON-KNOX-LOUDON-ROANE-
1252 PM EDT SUN AUG 20 2006

...THUNDERSTORMS WERE AFFECTING ANDERSON...KNOX...LOUDON AND ROANE
COUNTIES...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS OVER KNOX...LOUDON AND ROANE COUNTIES...
MOVING SOUTHEAST AT ABOUT 30 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH CAN BE EXPECTED IN THE
STRONGEST THUNDERSTORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THE STRONGER STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:21 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs54 min
Aug 20, 3:12 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.